Mississippi, 2010

Damaging Wind in Mississippi, April 8, 2010

April 8, 2010 · NWS LIX · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage in Harrison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An isolated severe thunderstorm produced wind damage in Harrison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 8, 3:25 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 8, 3:25 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
425 AM CDT THU APR 8 2010

.SHORT TERM...
LATEST SURFACE ANALYSIS SHOWED A DEEP 998MB LOW OVER MICHIGAN
WITH A COLD FRONT EXTENDING SOUTH TO EXTREME SOUTH CENTRAL
MISSISSIPPI TO SOUTH CENTRAL LOUISIANA. GUSTY NORTHWEST WINDS AND
DEWPOINT READINGS IN THE UPPER 50S WERE OBSERVED MCB...BTR AND
PTN AT 4 AM THIS MORNING. RADAR SHOWED SCATTERED TO NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS JUST AHEAD OF THE COLD FRONT. UPPER AIR
ANALYSIS AND IR SATELLITE IMAGERY SHOWED THE TROUGH AXIS SOUTHWEST
NORTHEAST LOUISIANA TO SOUTHWEST LOUISIANA. VAD WIND PROFILE
SHOWED VERY LITTLE VEERING FROM SURF TO 10KFT...ALTHOUGH BROAD
ROTATION WAS NOTED IN ONE ACROSS SOUTH CENTRAL MISSISSIPPI. TROUGH
AXIS AND ASSOCIATED SURFACE FRONT WILL SWEEP THROUGH THE FORECAST
AREA THIS MORNING AND PRECIP SHOULD CLEAR LAND AREA BY NOON. COLD
AIR ADVECTION WILL SPREAD ACROSS THE FORECAST AREA
THIS MORNING THROUGH FRIDAY...KNOCKING DOWN TEMPS TODAY THROUGH
SATURDAY.

.LONG TERM...
SHARP TROUGH AXIS IS EXPECTED TO MOVE OFF THE EAST COAST
SATURDAY...LEAVING A FLAT RIDGE OVER EAST TWO-THIRDS CONUS OVER
THE WEEKEND. THE NEXT SYSTEM WILL APPROACH THE WEST COAST
MONDAY...THUS AMPLIFYING THE RIDGE OVER THE PLAINS AND MISSISSIPPI
VALLEY MONDAY THROUGH WEDNESDAY. TEMPS WILL SLOWLY CLIMB TO NEAR NORMS
NEXT WEEK AND REMAIN DRY THROUGH THE PERIOD.

&&

.AVIATION...
COLD FRONT WILL MOVE THROUGH MSY AND GPT BEFORE 13Z TODAY AND
NORTHWEST FLOW WILL PERSIST AT ALL FOUR SITES THROUGH FRIDAY
MORNING. A DRIER AND MORE STABLE AIRMASS WILL MOVE IN THIS
MORNING. HOWEVER...A LOW LEVEL INVERSION WILL KEEP IFR CEILINGS IN
PLACE THROUGH AROUND 16-18Z. THESE CEILINGS WILL QUICKLY MIX OUT
AFTER 18Z.

&&

.MARINE...
WINDS SHOULD INCREASE TO MODERATE LEVELS FROM THE NORTHWEST WITH
FRONTAL PASSAGE ACROSS THE COASTAL WATERS THIS MORNING.
ERGO...WILL HEADLINE CAUTION ON WESTERN LEGS.  WINDS AND SEAS
SHOULD SUBSIDE STEADILY INTO FRIDAY AND REMAIN AT RELATIVELY LOW
LEVELS THROUGH THE WEEKEND BEFORE BECOMING AN EXTENDED PERIOD OF
EASTERLY FLOW EARLY NEXT WEEK.

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  41  73  44 /  20  10   0  10
BTR  71  45  74  46 /  20  10   0  10
ASD  71  43  74  45 /  50  10   0  10
MSY  72  52  74  52 /  50  10   0  10
GPT  69  47  73  47 /  50  10   0  10
PQL  71  45  74  45 /  50  10   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 7, 10:16 PM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1116 PM CDT WED APR 7 2010

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-090430-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1116 PM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

RIVER FLOODING...
MINOR FLOODING CONTINUES AT MORGAN CITY ON THE ATCHAFALAYA RIVER AND
AT RED RIVER LANDING ON THE MISSISSIPPI RIVER. PLEASE SEE THE LATEST
FLOOD STATEMENTS FOR DETAILS.

THUNDERSTORMS...
A COLD FRONT WILL ENTER SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI
LATE TONIGHT PRODUCING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS
OVERNIGHT. SEVERE WEATHER IS NOW NOT EXPECTED FOR THE OUTLOOK AREA
BUT WE CAN NOT COMPLETELY RULE OUT ONE OR TWO STORMS BECOMING STRONG
WITH WINDS GUSTS OF 35 TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS...
THE COLD FRONT WILL PUSH THROUGH THE REMAINDER OF THE OUTLOOK
AREA IN THE MORNING BRINGING SHOWERS AND EMBEDDED THUNDERSTORMS
TO AREAS MAINLY EAST OF THE I 55 CORRIDOR. SEVERE WEATHER IS NOT
EXPECTED WITH THESE STORMS.

RIVER FLOODING...
MINOR FLOODING WILL CONTINUE AT MORGAN CITY ON THE ATCHAFALAYA RIVER
AND AT RED RIVER LANDING ON THE MISSISSIPPI RIVER. PLEASE SEE THE
LATEST FLOOD STATEMENTS FOR DETAILS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT.

CAB

In the hours before

Special weather statement, Apr 8, 12:34 AM CST, 4 hours 56 minutes before
LAZ038-039-MSZ070-071-080730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
134 AM CDT THU APR 8 2010

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING WASHINGTON
PARISH...TANGIPAHOA PARISH...PIKE COUNTY...WALTHALL COUNTY...

AT 130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF FRANKLINTON...OR ABOUT 5
MILES WEST OF MOUNT HERMAN...MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MOUNT
HERMAN...TYLERTOWN...DEXTER AND SALEM.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

The radar

The Mobile radar (KMOB), 86 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
April 8, 5:30 AM CST
Where
Harrison County, 0.69 mi S of (Gpt)gulfport Rgnl A
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.390, -89.070

Ballfield at Three Rivers Road Elementary School damaged. Power lines down...bleachers damaged..dugouts damaged...and wooden shed thrown over fence. Storm survey determined straight line winds of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218814.